West Virginia, 2013Flood and Heavy Rain in West Virginia, August 13, 2013
August 13, 2013 · NWS PBZ · 3 events in 1 county or zone
Heavy downpours caused flooding across portions of southeastern Marion county in West Virginia early in the morning on August 13th. Several roads were closed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy downpours caused flooding across portions of southeastern Marion county in West Virginia early in the morning on August 13th. Several roads were closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 13, 12:16 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 13, 12:16 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 AM EDT TUE AUG 13 2013
.SYNOPSIS...
A COLD FRONT WILL TRIGGER SHOWERS AND SCATTERED THUNDERSTORMS
TONIGHT AND EARLY TUESDAY. COOL AND DRY CONDITIONS CAN BE
EXPECTED FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
HAVE MADE SIGNIFICANT CHANGES TO POPS/WX DURING THE OVERNIGHT HOURS.
COLD FRONT REMAINS TO THE NORTH...WITH A LINE OF CONVECTION ALONG
THE SOUTHERN LAKE ERIE SHORELINE IN OHIO AND PENNSYLVANIA. A LARGE
DRY GAP STRETCHES ACROSS MOST OF OUR FORECAST AREA...WITH AN AREA OF
HEAVY RAIN AND SCATTERED THUNDERSTORMS REMAINING JUST TO THE SOUTH
OF THE MASON-DIXON LINE. RAIN IS BEGINNING TO TRAIN...WITH SEVERAL
FLASH FLOOD WARNINGS ISSUED ACROSS OHIO AND WEST VIRGINIA. WITH
FLOODING POTENTIALLY MAKING IT IN THE SOUTHERNMOST PORTION OF THE
FORECAST AREA...HAVE ISSUED A FLASH FLOOD WATCH ACROSS HALF A DOZEN
COUNTIES IN WEST VIRGINIA AND MARYLAND. HAVE ALSO SIGNIFICANTLY
INCREASED PRECIP AMOUNTS ACROSS THE SOUTHERN COUNTIES AS
WELL...INCLUDING A BLEND OF THE 02Z HRRR.
IN BETWEEN THE CONVECTION OVER LAKE ERIE AND THE MASON DIXON
LINE...THERE IS A POSSIBILITY THAT MANY LOCATIONS IN BETWEEN
INTERSTATES 70 AND 80 WILL REMAIN DRY. NEVERTHELESS...WITH THIS
UPDATE...HAVE STILL KEPT SCATTERED POPS IN THE FORECAST...BUT HAVE
BACKED OFF THE PREVIOUS FORECAST OF LIKELY POPS.
MORNING SHOWERS WILL EXIT EASTWARD ON TUESDAY WITH GENERAL
CLEARING ANTICIPATED FROM NORTHWEST TO SOUTHEAST.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
DRY HIGH PRESSURE WL GRIP THE AREA THROUGH THURSDAY ACCOMPANIED BY
TEMPS FROM 5J TO 10 DEGREES UNDER THE SEASONAL AVERAGES.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRES SHOULD MAINTAIN CTRL WITH DRY CONDS INTO SUN. MOISTURE
ADVANCING NWD AHD OF AN APRCHG UPR TROF WL BRING LOW CHCS FOR
SHWRS/TSTMS LT SUN AND MON. AFT A COOL START TEMPS ARE EXPD TO RTN
TO SEASONAL AVGS BY THE WKEND.
&&
.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
CONDITIONS OVERNIGHT SHOULD DETERIORATE WITH SHOWERS AND LOW CLOUDS
MOVING THROUGH. EXPECT MVFR. COULD SEE A BRF PD OF IFR AT PORTS N
AND W OF PIT. CLD FNT PASSES 10-14Z. MVFR CIGS SHOULD LINGER THROUGH
MOST OF THE MORNING AND INTO EARLY AFTERNOON. IT IS LIKELY THAT
EASTERN AND NORTHERN PORTS WILL HOLD ON TO MVFR CLOUDS THE LONGEST.
CONDITIONS WILL IMPROVE TO VFR CU/STRATOCU...FROM WEST TO EAST..
DURING THE AFTN. EXP A WSHFT FM SW TO NW AFT FROPA WITH SOME SPEEDS
12G20KT TUE AFTN.
.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
VFR CONDS EXPD THRU THE PD WITH BLDG HIGH PRES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR MDZ001.
OH...NONE.
PA...NONE.
WV...FLASH FLOOD WATCH UNTIL 11 AM EDT THIS MORNING FOR WVZ012-
021>023-041.
&&Hazardous weather outlook, Aug 13, 12:11 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 AM EDT TUE AUG 13 2013
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-131200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-
111 AM EDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-WVZ012-021>023-041-131200-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
111 AM EDT TUE AUG 13 2013
...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 13, 12:51 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
151 AM EDT TUE AUG 13 2013
MDZ001-WVZ021>023-130745-
GARRETT MD-MARION WV-MONONGALIA WV-PRESTON WV-
151 AM EDT TUE AUG 13 2013
...A LINE OF THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
MARION...PRESTON...SOUTHERN GARRETT AND SOUTHERN MONONGALIA
COUNTIES...
AT 143 AM EDT...A LINE OF THUNDERSTORM WAS STRETCHING FROM WESTERN
MARION COUNTY EAST-NORTHEASTWARD THROUGH CENTRAL GARRETT COUNTY.
THE WAY THE THUNDERSTORMS ARE ALIGNED...IT IS LIKELY THAT LOCATIONS
WILL SEE MULTIPLE PERIODS OF HEAVY DOWNPOURS. THIS RAIN WILL CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.
LOCATIONS IMPACTED INCLUDE...
WORTHINGTON... WINFIELD... VALLEY FALLS...
RIVESVILLE... MONONGAH... METZ...
MCCURDYVILLE... MANNINGTON... GRANT TOWN...
GRANGEVILLE... FESTUS... FARMINGTON...
LAT...LON 3947 7907 3941 7913 3935 7925 3930 7929
3928 7935 3929 7989 3943 7990 3944 7993
3938 8009 3940 8010 3939 8020 3943 8027
3945 8043 3963 8041 3959 7902Flood, Marion
- When
- August 13, 2:22 AM EST to 5:00 AM EST
- Where
- Marion County, Kingmont to 1.29 mi N of Worthington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.450, -80.180
The local 911 center reported that heavy rain was causing flooding of local roadways in southeastern Marion county.
Heavy Rain, Marion
- When
- August 13, 3:30 AM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -80.150
Heavy Rain, Marion
- When
- August 13, 5:12 AM EST
- Where
- Marion County, 0.69 mi N of Gaston Jct
- Reported by
- Trained Spotter
- Coordinates
- 39.480, -80.150
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475816, 475812, 475813.